Hail, Carter
- When
- September 24, 4:04 PM CST
- Where
- Carter County, Hunter
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.880, -90.850
Scattered thunderstorms formed during the heat of the day along a cold front as it sagged into southeast Missouri. The storms formed within a corridor of 1000 to 1500 J/kg mixed-layer capes across the Ozarks into extreme western Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms formed during the heat of the day along a cold front as it sagged into southeast Missouri. The storms formed within a corridor of 1000 to 1500 J/kg mixed-layer capes across the Ozarks into extreme western Tennessee. As thunderstorms spread southeast within this moderately unstable air mass, there was sufficient wind shear to support a few organized storm cells that produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 24, 3:19 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 419 PM CDT Sat Sep 24 2022 .UPDATE... Issued at 411 PM CDT Sat Sep 24 2022 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Monday night) Issued at 139 PM CDT Sat Sep 24 2022 The initial mid level wave that produced a few showers this morning has cleared the region and skies have cleared. Temperatures are roughly on track, warming into the mid and upper 80s. Lower level winds are shifting more west/southwesterly which is allowing a little bit of low level moisture advection in from the southwest, particularly across southeast MO. A ribbon of higher mid level moisture is apparent on WV satellite and an advancing shortwave trough can be seen moving this way from northwest Missouri. The approaching shortwave is expected to interact with an east to west gradient in moisture, more apparent aloft, to spark a few showers and thunderstorms late this afternoon and this evening. The best storm chances appear to be over southeast Missouri where surface moisture and mixed-layer instability is greater. Visible satellite already shows some cumulus bubbling along the Ozarks just west of the PAH CWA. If storms form, the overall instability and deep layer shear profile is favorable for some of them to produce marginally severe hail and possibly a damaging wind gust or two if the storms become a bit more organized as they move to the southeast in fairly unidirectional shear. Raised pops a bit more to address this threat that should mostly clear out by midnight if not earlier. A reinforcing upper jet max behind the shortwave will help shove a cold front through the area Sunday morning. This should clear out any moisture and cloud cover and lead to fairly seasonable temperatures with a northwest breeze. Relative humidity values drop to around 25 to 30 percent in the afternoon with 20 foot winds around 10 mph, which falls short of red flag criteria, but it will be a more favorable fire weather pattern than we have seen in some time. With the extended lack of rainfall fuels are quite dry so anywhere that doesn't experience significant rainfall tonight will likely see some enhanced fire danger tomorrow. Monday looks a bit cooler with general troughiness overhead and to the northeast with ridging and cool air advection at the surface. Combined with sunny skies this should make for a pleasant day save for a enhanced fire danger with the northwest breezes and low relative humidity. .LONG TERM...(Tuesday through Saturday) Issued at 139 PM CDT Sat Sep 24 2022 The trough over the northeastern quarter of the CONUS is projected to move little by Tuesday with local northwest winds and dry weather. Low level ridging moves to the northeast of us by Wednesday with the only sensible weather change being a shift to a more easterly component in the wind direction. Friday and Saturday will likely be slightly warmer with mid level heights rising slightly. Tropical Cyclone Ian is projected to pass to the east of the region during this time. The 12z operational GFS shifted to the west quite a bit this run putting the area possibly in the rain envelope. The ECMWF is not as far west and closer to the GFS ensemble mean and previous ECMWF ensemble runs. The track variability seems to be stemming from the storm interacting with the trough to our northeast and its attendant jet enhancement/altering of the pattern - which each models physics probably handling that slightly differently. In either respect the forecast is for the region to remain dry but it will be something to watch, like much of the rest of the southeast will be doing, in the coming days. && .AVIATION... Issued at 411 PM CDT Sat Sep 24 2022 Visible satellite imagery indicates a line of agitated cu has taken shape, extending from just E of SGF, to near POF. This line coincides with a marked dew point boundary, separating sub 55F dew points north of the line from 65F+ dew points to the south. Short wave energy aloft is incoming and coincident with the pool of moisture reflcted by primarily mid level bases, so it's an area we are keeping a close eye upon for potential convection. All CAM models develop and shift this convective zone JUST to the south of the KCGI/KPAH terminals, so our flight impacts are possibly just beyond terminal vicinity. We'll carry the lower mid level bases SCT-BKN at the terminals thru mid evening to account for now. Thereafter, it's a waiting game on the cold front late tonight- early tmrw, which will bring additional mid-upper cloud cover along with a wind shift to northwesterlies and picking up some daytime gustiness as drier air takes over and scours out those clouds. MOS and time/height cross sections HINT at some low level moisture pooling along the front at KCGI and KMVN, so we've included a low confidence SCT MVFR base mention briefly there. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 143 PM CDT Sat Sep 24 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-251845- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 143 PM CDT Sat Sep 24 2022 /243 PM EDT Sat Sep 24 2022/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...This afternoon and tonight. A few showers and thunderstorms may develop late this afternoon and evening mainly across southeast Missouri and far southwest Kentucky. If storms develop some of them may become severe capable of large hail and isolated damaging wind gusts. The most likely time for storms will be between about 5 p.m. and 9 p.m. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A cold front will lead to much lower relative humidity values across the region on Sunday. Breezy northwest winds will combine to create an enhanced fire danger, particularly Sunday and Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... While formal spotter activation is not anticipated, spotters are encouraged to report any severe weather this evening according to standard operating procedures. JGG
The Paducah radar (KPAH), 186 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
3 hail. Local standard time, as filed.
Quarter-size hail was reported just west of Ellsinore. Half-dollar size hail broke a house window in Ellsinore.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051662, 1051664, 1051663.